Wildfire, Eastern Las Animas County
- When
- June 10, 2:00 PM MST to June 17, 2:00 PM MST
- Where
- Eastern Las Animas County forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 37.316, -104.039 (the zone’s center; the record gives no point)
A wild fire erupted in rugged, remote terrain on the Army's Pinion Canyon Maneuver Site in north central Las Animas County. It eventually scorched around 45,000 acres.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A wild fire erupted in rugged, remote terrain on the Army's Pinion Canyon Maneuver Site in north central Las Animas County. It eventually scorched around 45,000 acres. No structures were damaged or destroyed. The Purgatoire River acted as a nature fire break to the south and east. Approximately 125 firefighters from Fort Carson and the USFS helped to contain the blaze. On the 19th...thunderstorms with heavy rain overspread the area...helping to speed containment. The cost of fighting the fire came to $2.8 million.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 10, 2:58 AM MST, 11 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 358 AM MDT TUE JUN 10 2008 .SHORT TERM... (TODAY AND TONIGHT) PRIMARY METEOROLOGICAL ISSUE FOR THE SHORT TERM WILL BE THE RED FLAG CONDITIONS EXPECTED FROM THIS AFTERNOON INTO THIS EVENING AS VERY WARM EARLY JUNE MAXIMUM TEMPERATURES COMBINE WITH GUSTY WINDS AND EXISTING DRY CONDITIONS. ANOTHER ISSUE WILL BE THE POTENTIAL FOR ISOLATED LATE AFTERNOON/EVENING THUNDERSTORM ACTIVITY OVER THE FAR EASTERN PLAINS. CWFA CURRENTLY NOTING CLEAR SKIES/NIL POPS IN COMBINATION WITH NEAR SEASONAL EARLY JUNE MORNING TEMPERATURES MOST AREAS AS WELL AS GENERALLY LOW GRADE EARLY MORNING WINDS. LATEST SHORT TERM MODELS PLACE CWFA UNDER TIGHTENING SOUTHWEST FLOW ALOFT AS CLOSED UPPER LOW DEVELOPS OVER SOUTHWEST MONTANA BY 12Z WEDNESDAY. IN ADDITION...LEE SIDE TROUGH DEVELOPS OVER THE SOUTHEAST COLORADO PLAINS INTO TONIGHT. WINDS WILL BE ON THE INCREASE AS THE SHORT TERM PROGRESSES WITH HIGHEST WIND GUST POTENTIAL ANTICIPATED FROM LATE THIS AFTERNOON INTO TONIGHT. IN ADDITION...MAXIMUM TEMPERATURES TODAY SHOULD RUN SOME 5F TO 10F WARMER THAN VALUES NOTED MONDAY AFTERNOON. FINALLY...DEEPEST AVAILABLE ATMOSPHERIC MOISTURE REMAINS OVER THE FAR EASTERN PLAINS AND WILL PAINT ZONES 96/98 AND 99 WITH SOME ISOLATED LATE AFTERNOON/EVENING THUNDERSTORM ACTIVITY IN IMPENDING GRIDS/ZONES. .LONG TERM... (WEDNESDAY THROUGH MONDAY) ...CRITICAL TO SEVERE FIRE WEATHER CONDITIONS POSSIBLE WED-WED EVENING... WEDNESDAY AND WEDNESDAY NIGHT...A RATHER VIGOROUS WEATHER SYSTEM FOR JUNE WAS CURRENTLY OVER THE PACIFIC NORTHWEST AND THIS WEATHER SYSTEM COULD POSSIBLY BRING SOME SERIOUS FIRE WEATHER CONCERNS TO SOUTHERN CO WEDNESDAY THROUGH WEDNESDAY EVENING. THE AFOREMENTIONED WEATHER FEATURE IS FORECAST TO DROP INTO THE GREAT BASIN AND NORTHERN ROCKY MOUNTAINS TUESDAY NIGHT. HUMIDITY RECOVERY WILL LIKELY BE POOR TO EXTREMELY POOR TUESDAY NIGHT GIVEN THE VERY DRY WEST TO SOUTHWEST BREEZY TO WINDY FLOW AHEAD OF THE WEATHER SYSTEM. SURFACE DEW POINTS ARE PROGGED TO BE IN THE SINGLE DIGITS TO TEENS IN THE RELATIVELY DEEP DRY AIR MASS THAT WILL ACCOMPANY THE WEATHER SYSTEM AS IT APPROACHES THE CENTRAL ROCKIES...SO VERY DRY HUMIDITY VALUES...LESS THAN 50%...ANTICIPATED FOR THE MOUNTAINS/HIGH VALLEYS PROBABLY INCLUDING SOME OF THE ADJACENT SOUTHEAST CO PLAINS TUESDAY NIGHT. IT SEEMS TO BE TYPICAL WITH THESE WEATHER SYSTEM TRAJECTORIES THAT A SHALLOW SURFACE-PBL COLD FRONT WILL BE MOVING THROUGH NORTHEASTERN AND EAST CENTRAL CO DURING THE OVERNIGHT AND EARLY MORNING HOURS. THIS MAY BE THE CASE WITH THIS WEATHER SYSTEM. 12KM NAM-WRF HAS A WEAK COLD FRONT MOVING INTO THE PALMER DIVIDE AREA BY 12Z/11 WEDNESDAY AND POSSIBLY SETTLING INTO THE LOWER AR RIVER VALLEY DURING THE MORNING. A LITTLE HIGHER RELATIVE HUMIDITY WILL BE JUST BEHIND THE FRONT...WHICH COULD MEAN DRASTIC DEW POINT CHANGES FROM THE SOUTHERN FOOTHILLS...SINGLE DIGITS-20S...TO THE LOWER AR RIVER VALLEY...40S. UNSEASONABLY VIGOROUS WESTERLY UPPER LEVEL JET STREAK MOVES INTO THE CENTRAL ROCKIES DURING THE DAY AND PEAKING HEATING/MIXING. MOUNTAIN TOP LEVEL WINDS WILL ARE PROGGED TO BE 55-75KTS WITH 500MB WINDS APPROACHING 80KTS. CONCEPTUALLY...THIS SPELLS CRITICAL TO SEVERE FIRE WEATHER CONDITIONS IF THE HIGHER LEVEL WINDS COULD MIX DOWN...WHICH IS LIKELY RIGHT NOW. COULD SEE WIND GUSTS UP TO 50-55KTS ACROSS THE HIGHER TERRAIN AND LEE OF THE SANGRE DE CRISTO MOUNTAINS...PROBABLY 60KT ACROSS THE MOUNTAIN PEAKS...AND 35-45KTS ACROSS THE THE LOWER ELEVATIONS. WITH SUCH DEEP AND VIGOROUS WESTERLY FLOW...THE 12KM NAM-WRF MAY HAVE THE CORRECT IDEA OF MIXING OUT THE LOW LEVEL FRONTAL BOUNDARY ACROSS EAST CENTRAL CO DURING THE AFTERNOON. ALWAYS A TOUGH CALL... THOUGH. 00Z/10 ECMWF HAS DEFINITE CRITICAL-SEVERE FIRE WEATHER SCENARIO LOOK TO IT. THE COMBINATION OF BREEZY-VERY WINDY CONDITIONS COUPLED WITH LOWEST HUMIDITY VALUES LESS THAN 15%... ABOVE AVERAGE TEMPERATURES...AND HAINES VALUES OF 5-6 COULD LEAD TO DANGEROUS FIRE WEATHER CONDITIONS IF ANY FIRES WERE TO START. ERRATIC...UNMANAGEABLE...AND DEADLY FIRE WEATHER CONDITIONS COULD BE LIKELY ACROSS PORTIONS OF SOUTH CENTRAL...EAST CENTRAL...AND SOUTHEAST CO WEDNESDAY AFTERNOON-EVENING. THE CRITICAL FIRE WEATHER POTENTIAL INDEX IS INDICATING SEVERE FIRE WEATHER CONDITIONS FROM THE SOUTHERN FOOTHILLS ACROSS LAS ANIMAS AND BACA COUNTIES WEDNESDAY AFTERNOON THROUGH THE EARLY EVENING HOURS. BLM FUELS STATE WEB PAGE...OF 6/9/08...INDICATES THE FUELS ARE ONLY CRITICAL FOR ALL BUT 220(LAKE/CHAFFEE COUNTIES)...223(EASTERN SAN JUAN/LA GARITA MOUNTAINS)...AND 232/233(OTERO AND EASTERN LAS ANIMAS COUNTIES). 10 HOUR FUELS HAVE BEEN CONSISTENTLY OBSERVED AS 1-4% OVER THE PAST SEVERAL DAYS ACROSS MUCH OF SOUTHERN CO AND FUEL CURING WILL CONTINUE TODAY AND TONIGHT. D1 TO D3 DROUGHT CONDITIONS OCCURRING ACROSS MUCH OF THE FAR SOUTHEAST CO PLAINS PER THE US DROUGHT MONITOR DATA FROM 3 JUNE 2008. PLAN TO ISSUE A FIRE WEATHER WATCH FOR 17Z/11 WED TO 05Z/12 THU FOR ZONES 221...222...224 THROUGH 231 AND 234 THROUGH 237. AS FOR PRECIPITATION...CHANCES ARE FAIRLY LOW TO NIL GIVEN THE PATTERN. WHERE EVER THE LOW LEVEL BOUNDARY ENDS UP ACROSS EASTERN CO...THERE WILL BE A SMALL CHANCE FOR THUNDERSTORMS TO DEVELOP JUST BEHIND THE FRONT. THERE WILL BE SOME CONVECTIVE INHIBITION TO OVERCOME...THOUGH. THERE COULD BE A WEAK RIBBON OF INSTABILITY JUST ALONG AND BEHIND THE FRONT COUPLED WITH STRONG DEEP VERTICAL SHEAR TO SUPPORT SUPERCELL DEVELOPMENT...BUT THERE MAY NOT BE MUCH CONVECTIVE INSTABILITY TO SUPPORT DEEP MOIST CONVECTION AS ANY CU/TOWERING CU GETS SHEARED OFF. TOUGH CALL AND NOT OUTLOOKED BY SPC. IF A THUNDERSTORM DID DEVELOP...THE MAIN THREAT COULD BE LARGE HAIL AND DAMAGING WINDS AROUND THE PALMER DIVIDE...OR JUST BEHIND THE FRONTAL BOUNDARY WHERE EVER IT ENDS UP. THURSDAY...RELATIVELY DEEP WEST-NORTHWEST FLOW CONTINUES OVER THE CENTRAL ROCKIES. WE SHOULD BE ON THE ANTICYCLONIC SIDE OF THE UPPER JET WHICH IS NOT VERY CONDUCIVE FOR PRECIPITATION...JUST WARM...BREEZY-WINDY...AND MOSTLY DRY. NEAR CRITICAL FIRE WEATHER CONDITIONS MAY EXIST AGAIN ON THIS DAY. FRIDAY THROUGH MONDAY...OVERALL...THE UPPER LEVEL PATTERN TRANSITIONS TO WESTERLY FLOW AS A LARGE HOT HIGH BEGINS TO TAKE SHAPE OVER NORTHERN OLD MEXICO AND THE DESERT SOUTHWEST OVER THE WEEKEND INTO EARLY NEXT WEEK. CONCEPTUALLY...TEMPERATURES WILL BE WARMING AND GFS HAS +18C TO +20C BUILDING OVER THE CENTRAL/ SOUTHERN ROCKIES. ONE CAVEAT WILL BE THE CENTRAL ROCKIES BEING ON THE EASTERN SIDE OF THE MIDDLE-UPPER LEVEL RIDGE...SO THERE WILL BE THE POTENTIAL FOR MOISTURE SURGES IN AND OUT OF EASTERN CO AND MESOSCALE CONVECTIVE SYSTEM OUTFLOW BOUNDARIES MOVING THESE MOISTURE SURGES INTO EASTERN CO. THE POTENTIAL FOR WETTING PRECIPITATION IS PRETTY SLIM TO NONE...EXCEPT FOR A ROGUE MCS THAT BLOWS UP OVER EASTERN CO INTO THE CENTRAL PLAINS. PLAN TO KEEP POPS VERY LOW. THIS IS FAIRLY TYPICAL FOR MIDDLE TO LATE JUNE UNTIL THE SOUTHWEST MONSOON CAN START ADVANCING NORTH- NORTHEASTWARD TOWARDS LATE JUNE-EARLY JULY. METZE && .AVIATION... VFR CONDITIONS ARE EXPECTED OVER THE TAF SITES TODAY. GUSTY SOUTHWEST WINDS WILL DEVELOP BY THIS AFTERNOON OVER THE MAJORITY OF SOUTH-CENTRAL AND SOUTHEASTERN COLORADO. && .PUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR COZ221-222-224>231-234>237. FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING FOR COZ221-222-224>231-234>237. && 77/17
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 757 AM MDT TUE JUN 10 2008 COZ058>089-093>099-111400- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 757 AM MDT TUE JUN 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT THE FIRE DANGER WILL BE HIGH TODAY OVER MOST OF SOUTH CENTRAL AND SOUTHEAST COLORADO. WIND GUSTS OVER 40 MPH AT TIMES AND HUMIDITIES LESS THAN 15 PERCENT WILL COMBINE WITH DRY FUELS TO CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. EXTREME CAUTION SHOULD BE TAKEN TO AVOID FIRE STARTS...INTENTIONAL OR ACCIDENTAL...AS EXTREME FIRE BEHAVIOR WILL BE POSSIBLE. THE OTHER WEATHER ISSUE TODAY WILL BE THE POSSIBILITY OF ISOLATED THUNDERSTORM DEVELOPMENT FROM THE LATE AFTERNOON INTO THE EVENING HOURS OVER THE FAR EASTERN PLAINS...PRIMARILY OVER PORTIONS OF KIOWA...BENT...PROWERS AND BACA COUNTIES. IF ANY THUNDERSTORMS DO DEVELOP...THE MAIN WEATHER THREATS WOULD BE LIGHTNING...WIND GUSTS AROUND 60 MPH...HAIL UP TO 1 INCH IN DIAMETER AND PERIODS OF LOCALLY HEAVY RAINFALL. AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY EXTREME FIRE DANGER WILL BE POSSIBLE ACROSS PORTIONS OF SOUTH CENTRAL...EAST CENTRAL...AND SOUTHEAST COLORADO WEDNESDAY LATE MORNING THROUGH WEDNESDAY EVENING. THE COMBINATION OF BREEZY TO VERY WINDY CONDITIONS...HUMIDITY VALUES 15 PERCENT AND LOWER...AN UNSTABLE AIR MASS...ABOVE AVERAGE TEMPERATURES...AND LONG TERM DROUGHT CONDITIONS COULD LEAD TO ERRATIC AND DANGEROUS FIRE WEATHER CONDITIONS. UNDER THESE CONDITIONS...IF FIRES WERE TO START...EXTREME AND UNMANAGEABLE FIRE BEHAVIOR WOULD OCCUR ACROSS PORTIONS OF SOUTH CENTRAL...EAST CENTRAL AND SOUTHEAST COLORADO. THERE IS A LOW PROBABILITY OF THUNDERSTORMS ACROSS PORTIONS OF EAST CENTRAL AND SOUTHEAST COLORADO WEDNESDAY AFTERNOON AND EVENING. ALSO...THERE IS A LOW PROBABILITY FOR THUNDERSTORMS ACROSS THE CONTINENTAL DIVIDE AND FAR SOUTHEAST COLORADO PLAINS THURSDAY AFTERNOON AND EVENING...AND ACROSS ALL OF SOUTHERN COLORADO MONDAY. IF THUNDERSTORMS FORM...THE MAIN THREAT WOULD BE HAIL...GUSTY WINDS...AND CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE ACROSS THE FAR EASTERN PLAINS FROM LATE THIS AFTERNOON INTO TONIGHT.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104807.